Alert archive / Colorado / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 57, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 30, 1998, 4:52 PM MDT for Pueblo County, Colorado. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 30, 1998, 4:52 PM MDT (22:52 UTC)
- Expired
- Jun 30, 1998, 5:40 PM MDT
- In force
- 48 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Pueblo County, CO
The radar
The Pueblo radar (KPUX), 43 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 4:55 PM MDT | Hail 0.88 | Colorado City, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 30, 2:45 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.9 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 99 J/kg
- Mixed-layer CIN
- -203 J/kg
- Mixed-layer LCL
- 1072 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPUB 302252 RRA SVRPUB COC101-302340- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 452 PM MDT TUE JUN 30 1998 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN PUEBLO COUNTY IN SOUTHEASTERN COLORADO * UNTIL 540 PM MDT * AT 445 PM MDT...RADAR SHOWED SEVERE STORMS 25 MILES SOUTHWEST OF PUEBLO...NEAR BEULAH AND COLORADO CITY...MOVING EAST AT 20 MPH. SOME LOCATIONS AFFECTED WILL BE COLORADO CITY AND THE I-25 CORRIDOR FROM PUEBLO TO COLORADO CITY THROUGH 515 PM MDT. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THESE STORMS IS LARGE HAIL AND DAMAGING WINDS. IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. LEW/RMG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:19 PM MDT, 2 hours 33 minutes earlier.
Area forecast discussion, Jun 30, 2:19 PM MDT, 2 hours 33 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 218 PM MDT TUE JUN 29 1998 WILL KEEP THIS SHORT AS SPC IN THE PROCESS OF ISSUING SEVERE THUNDERSTORM WATCH FOR PORTIONS OF CWFA. CWFA CURRENTLY PARTLY CLOUDY WITH A FEW STORMS FIRING OVER THE EASTERN MOUNTAINS. 18Z GOES 8-9 SOUNDING LI'S DOWN TO -6 IN A FEW LOCALS ALONG SOUTH- CENTRAL EASTERN SLOPES WITH CAPES APPROACHING 2000 J/KG. SHORTWAVE APPROACHING FROM WEST WHICH WILL ENHANCE THUNDERSTORMS...SOME SEVERE ALONG WITH HEAVY RAIN. WILL INSERT LIKELY POPS FROM THE EASTERN SLOPES INTO AT LEAST THE I-25 CORRIDOR. TEMPERATURES SIMILAR TO LAST NIGHT WHICH AGREES QUITE CLOSELY WITH MODEL GUIDANCE. "7"
In the hours before
Special weather statement, Jun 30, 11:55 AM MDT, 4 hours 57 minutes before
COZ060>081-010600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1155 AM MDT TUE JUN 30 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND TONIGHT OVER PORTIONS OF SOUTHEAST COLORADO. A COLD FRONT HAS MOVED SOUTH OF COLORADO THIS MORNING AND WAS IN NORTHEAST NEW MEXICO. THIS AFTERNOON...MOIST UPSLOPE SOUTHEAST WINDS WILL PREVAIL ACROSS THE SOUTHEAST PLAINS WITH DEWPOINTS REMAINING IN THE 50S. DAYTIME HEATING COMBINED WITH THE MOIST UPSLOPE FLOW AND AN UNSTABLE ATMOSPHERE WILL HELP SCATTERED THUNDERSTORMS DEVELOP THIS AFTERNOON MAINLY ALONG THE MOUNTAINS FROM COLORADO SPRINGS SOUTHWARD TO THE NEW MEXICO BORDER. THUNDERSTORMS WILL THEN MOVE OUT ONTO THE PLAINS AND CONTINUE INTO THE EVENING AND NIGHTTIME HOURS. A FEW THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE THIS AFTERNOON ACROSS PORTIONS OF SOUTHEAST COLORADO. THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN. AN ISOLATED TORNADO IS ALSO POSSIBLE. SPOTTER ACTIVATION IS LIKELY LATER TODAY...MAINLY AFTER 2PM MDT. "7"
Special weather statement, Jun 30, 11:55 AM MDT, 4 hours 57 minutes before
COZ060>081-010600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1155 AM MDT TUE JUN 30 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND TONIGHT OVER PORTIONS OF SOUTHEAST COLORADO. A COLD FRONT HAS MOVED SOUTH OF COLORADO THIS MORNING AND WAS IN NORTHEAST NEW MEXICO. THIS AFTERNOON...MOIST UPSLOPE SOUTHEAST WINDS WILL PREVAIL ACROSS THE SOUTHEAST PLAINS WITH DEWPOINTS REMAINING IN THE 50S. DAYTIME HEATING COMBINED WITH THE MOIST UPSLOPE FLOW AND AN UNSTABLE ATMOSPHERE WILL HELP SCATTERED THUNDERSTORMS DEVELOP THIS AFTERNOON MAINLY ALONG THE MOUNTAINS FROM COLORADO SPRINGS SOUTHWARD TO THE NEW MEXICO BORDER. THUNDERSTORMS WILL THEN MOVE OUT ONTO THE PLAINS AND CONTINUE INTO THE EVENING AND NIGHTTIME HOURS. A FEW THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE THIS AFTERNOON ACROSS PORTIONS OF SOUTHEAST COLORADO. THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN. AN ISOLATED TORNADO IS ALSO POSSIBLE. SPOTTER ACTIVATION IS LIKELY LATER TODAY...MAINLY AFTER 2PM MDT. "7"
Local storm report, Jun 30, 4:49 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
449 PM MDT TUE JUN 30 1998
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0310 PM 4 SW WETMORE CO 1 INCH HAIL
06/30/98 CUSTERLocal storm report, Jun 30, 4:49 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
449 PM MDT TUE JUN 30 1998
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0310 PM 4 SW WETMORE CO 1 INCH HAIL
06/30/98 CUSTERThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 9:41 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 59 min |
| Jun 29, 10:39 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 56 min |
| Jun 29, 11:37 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 33 min |
| Jun 30, 12:21 AM MDT | Severe Thunderstorm Warning | PUB | Teller | 64 min |
| Jun 30, 1:31 AM MDT | Severe Thunderstorm Warning | PUB | Teller | 59 min |
| Jun 30, 3:52 AM MDT | Severe Thunderstorm Warning | PUB | El Paso | 63 min |
| Jun 30, 4:07 AM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 63 min |
| Jun 30, 2:25 PM MDT | Severe Thunderstorm Warning | PUB | Custer | 60 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.